Montana, 2011Flash Flood and Flood in Montana, March 17 to 21, 2011
March 17 to 21, 2011 · NWS GGW · 2 events in 1 county or zone
Above normal snowmelt and ice jamming contributed to flooding in Garfield county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal snowmelt and ice jamming contributed to flooding in Garfield county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 17, 2:40 AM MST, 5 hours 37 minutes earlier.
Area forecast discussion, Mar 17, 2:40 AM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
340 AM MDT THU MAR 17 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD SHOWS BROAD WEAK
TROUGHING OVER THE PACIFIC NORTHWEST...WEAK RIDGING OVER THE
CENTRAL AND SOUTHERN CONUS...AND A SHORTER SCALE UPPER TROUGH
MOVING OFF THE EAST COAST. ALSO...A SMALL UPPER LOW IS QUICKLY
SPINNING EAST AND AWAY ACROSS SOUTHERN SASKATCHEWAN. AS THIS
SMALLER UPPER LOW MOVES EAST...IT IS DRAGGING A COLD FRONT AND
SOME LIGHT SNOW SHOWERS ACROSS OUR FAR NORTHERN ZONES EARLY THIS MORNING.
FORECAST CHALLENGES FOCUS MAINLY ON TEMPERATURES...ESPECIALLY
OVERNIGHT MINIMUM TEMPERATURES. ATTENTION WILL ALSO NEED TO BE
CONSTANTLY FOCUSED ON FLOODING CONCERNS FROM SEASONAL SNOW MELT
ACROSS NORTHEAST MONTANA. REFER TO THE HYDROLOGY DISCUSSION BELOW.
THE TRAILING COLD FRONT BEING DRAGGED THROUGH OUR NORTHERN ZONES
WILL PROVIDE THE FOCUS FOR SOME LIGHT LINGERING SNOW SHOWERS
TODAY. AT THIS TIME...I DO NOT EXPECT MUCH MORE THAN A FEW TENTHS
OF AN INCH OF SNOW FALL PER SIX HOURS. SCATTERED RAIN SHOWERS MAY
TRY TO SNEAK IN OVER OUR FAR SOUTHWESTERN ZONES TODAY AS WELL.
FRIDAY THROUGH SATURDAY MORNING...UPPER LEVEL RIDGING TAKES OVER ACROSS
MONTANA...BRINGING DRY TRANQUIL AND COMPARATIVELY WARM WEATHER TO
THE REGION.
SATURDAY AFTERNOON...MONTANA WILL BEGIN TO FEEL THE EFFECTS OF A
VERY LARGE UPPER LOW PRESSURE SYSTEM OVER THE PACIFIC
NORTHWEST...WHICH WILL BE POISED TO EJECT MULTIPLE SHORT WAVE
DISTURBANCES ACROSS NORTHEAST MONTANA THROUGH THE WEEKEND.
INCREASED CLOUDINESS AND SCATTERED RAIN SHOWERS WILL MOVE INTO THE
AREA LATER ON SATURDAY. BMICKELSON
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
THE EXTENDED PERIOD BEGINS WITH AN UPPER TROUGH MOVING THROUGH THE
REGION WITH MIXED PRECIPITATION EXPECTED FOR THE REGION ON SUNDAY.
ON MONDAY SHORT LIVED RIDGE MOVES THROUGH THE REGION AS AN PACIFIC
UPPER LOW ENTERS THE GREAT BASIN.
MONDAY NIGHT THROUGH TUESDAY NIGHT NORTHEAST MONTANA WILL BE
IMPACTED FROM THE PACIFIC SYSTEM MOVING THROUGH THE REGION.
DEPENDING ON THE PLACEMENT OF FEATURES WILL DETERMINE THE
PRECIPITATION TYPE AND AMOUNT FOR THE REGION. FOR NOW WILL PLAY IT
CONSERVATIVE AND NOT TRY TO PICK ALL SNOW OR A MIX AT THIS TIME.
WILL GO WITH THE TREND UPWARDS ON POPS FOR THIS EVENT WITH BOTH
THE GFS AND ECMWF ON BOARD WITH THE IDEA OF A WET AND COOLER
TUESDAY FOR THE AREA.
WEDNESDAY THROUGH FRIDAY THE TREND WILL BE TOWARD WARMER AND DRIER
FOR THE REGION AS RIDGING IS FORECASTED FOR THE AREA. PROTON
&&
.AVIATION...
VFR CONDITIONS SHOULD CONTINUE FOR THE REGION THROUGH TODAY FOR
ALL OF NORTHEAST MONTANA. NORTH OF THE MISSOURI RIVER THERE
REMAINS A CHANCE FOR ISOLATED RAIN FOR SNOW. OTHERWISE GOOD FLYING
WEATHER FOR THE NEXT 24 HOURS. PROTON
&&
.HYDROLOGY...
ICE JAMS AND SNOW MELT ARE CAUSING FLOODING PROBLEMS IN MANY AREAS
IN NORTHEAST MONTANA AND ARE EXPECTED TO CONTINUE TO DO SO FOR THE
NEXT WEEK.
OVER THE NEXT 7 DAYS...TEMPERATURES ARE EXPECTED TO BE IN THE 40S
IN THE AFTERNOONS AND BELOW FREEZING AT NIGHT. THERE IS ALSO SOME
CHANCE FOR NEW PRECIPITATION. CONSEQUENTLY...CONTINUED FLOODING
PROBLEMS ARE EXPECTED OVER THE NEXT WEEK AS THE SUBSTANTIAL LOAD
OF SURFACE ICE GRADUALLY MELTS AND ICE BREAKS-UP ON AREA RIVERS
AND STREAMS.
CURRENTLY...A FLOOD WARNING IS IN EFFECT FOR THE YELLOWSTONE RIVER
FROM NEAR SAVAGE TO NEAR TERRY DUE TO 3 KNOWN ICE JAMS. ONE ICE
JAM IS AFFECTING THE AREA FROM 3 MILES WEST OF TERRY TO FALLON.
THIS ICE JAM IS THREATENING NEARBY RAILROAD TRACKS. A SECOND ICE
JAM IS AFFECTING AREAS NORTH OF THE I 94 BRIDGE IN GLENDIVE. A
THIRD ICE JAM IS AFFECTING THE AREA FROM SAVAGE TO NEAR THE DAWSON
COUNTY LINE.
A FLOOD WATCH ALSO REMAINS IN EFFECT FOR AREAS ALONG THE
YELLOWSTONE RIVER AND TRIBUTARIES THROUGH FRIDAY DUE TO THE
EXPECTATION OF FURTHER ICE JAM FLOODING. OF PARTICULAR CONCERN IS
THE FACT THAT ICE JAMS CAN BREAK UP AND REFORM DOWN STREAM. ALSO
OF CONCERN IS THE POTENTIAL FOR FLASH FLOODING SHOULD AN ICE JAM
SUDDENLY COLLAPSE.
ALONG THE MUSSELSHELL RIVER...A FLOOD WARNING CONTINUES THROUGH
FRIDAY FOR AREAS IN PETROLEUM AND GARFIELD COUNTIES DUE TO SWOLLEN
CREEKS FROM SNOW MELT RUN OFF AND ICE JAMS. THE MUSSELSHELL RIVER
IS CURRENTLY JUST BELOW FLOOD STAGE AT MOSBY...HOWEVER AN ICE JAM
EXISTS 5 MILES NORTH OF THE 200 BRIDGE. EARLIER ICE JAMS HAVE BEEN
REPORTED AS CLEARED AT MOSBY AND FLATWILLOW. IT IS EXPECTED THAT
ICE JAMS WILL CONTINUE TO BREAK-UP AND REFORM AT DOWN STREAM
LOCATIONS WITH THE AREA FROM NORTH OF THE 200 BRIDGE TO THE MOUTH
OF THE MUSSELSHELL MOST AT RISK. SIGNIFICANT FLOODING HAS BEEN
REPORTED ON THE 79 TRAIL NEAR THE MOUTH OF THE MUSSELSHELL RIVER
WITH A SUBDIVISION SURROUNDED BY WATER AND WATER OVER THE 79 TRAIL
ROAD.
IN GARFIELD COUNTY...A FLOOD WARNING IS IN EFFECT. STEVE FORKS
CREEK AND THE MIDDLE FORK OF LODGEPOLE CREEK HAVE BEEN REPORTED
OUT OF THEIR BANKS DUE TO HIGH RUN OFF. THIS HAS FORCED ROAD
CLOSURES IN NORTHWEST GARFIELD COUNTY. THIS FLOODING IS EXPECTED
TO CONTINUE UNTIL AT LEAST SATURDAY AS SNOW CONTINUES TO MELT.
IN PHILLIPS COUNTY...A FLOOD ADVISORY CONTINUES UNTIL MONDAY.
MINOR FLOODING HAS BEEN REPORTED ON PEOPLES CREEK WITH OTHER
STREAMS AND CREEKS RISING. THE MILK RIVER HAS ALSO BEEN RISING IN
THIS AREA WITH THE GAUGE AT DODSON BEING JUST BELOW BY FLOOD STAGE
BY LESS THAN 0.5 FEET. THIS FLOODING IS EXPECTED
TO CONTINUE AS SNOW CONTINUES TO MELT.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR RICHLAND...DAWSON...
WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 17, 2:49 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
349 AM MDT THU MAR 17 2011
MTZ016-021-022-024>027-060-181200-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-GARFIELD-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
349 AM MDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOOD WARNINGS AND ADVISORIES ARE CURRENTLY IN EFFECT FOR THE
AREA. ICE JAMS HAVE BEEN REPORTED AT SEVERAL PLACES ALONG THE
YELLOWSTONE RIVER NORTH OF TERRY AND ALONG THE MUSSELSHELL RIVER NORTH
OF HIGHWAY 200. IN ADDITION...STREAMS IN NORTHWEST GARFIELD
COUNTY AND WESTERN PHILLIPS COUNTY HAVE BEEN REPORTED OUT OF THEIR
BANKS. PROBLEMS HAVE BEEN OCCURRING FROM BOTH ICE JAMS AND FROM
STREAM AND RIVER RISES DUE TO SNOW MELT RUNOFF. THE ICE JAMS HAVE
BEEN BREAKING UP AND REFORMING AT DOWNSTREAM LOCATIONS AND MAY
CONTINUE TO DO SO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FORECAST HIGH TEMPERATURES RANGE FROM THE UPPER 30S TO AROUND 50
FOR THE FORESEEABLE FUTURE. CONSEQUENTLY...THE LARGE AMOUNT OF
SURFACE ICE IS EXPECTED TO CONTINUE TO MELT AND RAISE CREEKS AND
RIVERS. CONTINUED PROBLEMS FROM ICE JAM FORMATION ARE ALSO
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ017>020-023-059-061-062-181200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
MCCONE-NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
349 AM MDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RIVERS AND STREAMS ARE EXPECTED TO RISE INTO AT LEAST NEXT WEEK
WITH AN INCREASE IN FLOODING PROBLEMS.
HIGH TEMPERATURES ARE FORECAST TO RANGE FROM THE MID 30S TO LOWER 40S
FOR THE NEXT WEEK. THIS IS EXPECTED TO CONTINUE TO MELT THE LARGE
AMOUNT OF SURFACE ICE. TRIBUTARIES OF MAIN STEM RIVERS ARE
EXPECTED TO FLOOD FIRST FOLLOWED BY MAIN STEM FLOODING. SOME
FLOODING DUE TO ICE JAMS ARE ALSO EXPECTED. THE TIMING AND EXTENT
OF FLOODING IS STILL UNCERTAIN. WITH HIGH TEMPERATURES NOT BEING
AS HIGH AS THEY COULD BE...IT IS POSSIBLE FLOODING PROBLEMS WILL
NOT BECOME MAJOR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Garfield
- When
- March 17, 8:17 AM MST to March 21, 3:23 AM MST
- Where
- Garfield County, 9 mi W of South Sawmill Raws to 1.84 mi NNE of Jordan Airport (Kjdn)
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 47.551, -107.721
On March 17th, spotters reported the middle fork of the Lodgepole Creek was flooding with water over the roads and closing roads in northwest Garfield county. Also, the Steve Forks Creek and Sand Creeks were running out of their banks causing flooding in adjacent fields. Later in the afternoon of the 17th, Garfield County Sheriff reported a couple of ice jams upstream of Jordan on the Big Dry Creek. This caused a flood threat for the town of Jordan at 0157 on March 18th, flooding parts of the town. Garfield County DES reported that one of the ice jams moved downstream. At 1317 MST March 20th, water levels on the Sand Creek, Little Dry Creek and Big Dry Creek east of Jordan were high due to snowmelt and some cases were running across roads (also with blocked culverts).
Flash Flood, Garfield
- When
- March 17, 3:10 PM MST to 9:05 PM MST
- Where
- Garfield County, 5.47 mi ESE of Brusett to 6.69 mi WNW of Jordan
- Cause
- Dam / Levee Break
- Reported by
- Emergency Manager
- Coordinates
- 47.326, -107.139
At 1510 MST, a private dam failed and was causing flash flooding downstream on the Big Dry Creek. The high water was moving towards an ice jam and towards the town of Jordan.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, March 17 to 31, 2011$110,000 · 2 events
- Dense Fog in Minnesota, March 17, 20112 injured · $5,000 · 1 event
- Flooding in South Dakota, March 17 to 31, 201110 events
- High Surf in Hawaii, March 17 to 20, 20118 events
- Flooding in South Dakota, March 17 to 31, 20115 events
- Winter Storm and Winter Weather in Colorado, March 17 to 18, 20114 events
- High Wind in Wyoming, March 17, 201169 kt wind · 3 events
- Flooding in Montana, March 17 to 19, 20113 events
- Heavy Snow in California, March 17 to 18, 20113 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 17 to 18, 201164 kt wind · 3 events
- Winter Weather in Utah, March 17 to 18, 20112 events
- Flooding in Montana, March 17 to 21, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288348, 288344.